SESSION TITLE: Critical Care Student/Resident Cases
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 28, 2014 at 04:30 PM - 05:30 PM
INTRODUCTION: Lactate levels can be commonly used to evaluate patients in the setting of tissue hypoperfusion and subsequently shock. However there are a variety of other causes of hyperlactemia that may exist. We report a case of profound lactic acidosis in a patient with chronic alcohol use that corrected rapidly after infusion of thiamine.
CASE PRESENTATION: A 66-year-old woman with a history of chronic alcohol use presented to our emergency department because of persistent vomiting associated with epigastric abdominal pain and anorexia for the past three days. She was found to be hypotensive (95/52 mm Hg), hypothermic (35.2 °C) with a normal heart rate and oxygen saturation. Laboratory findings were remarkable for an alcohol level of 0.21%, acute kidney injury (creatinine 1.73 mg/dL with a baseline of 0.9 mg/dL), hypoglycemia (34 mg/dL) and metabolic acidosis pH 6.98, partial pressure of carbon dioxide (pCO2) of 34 mm Hg, bicarbonate (HCO3) of 6.2 mmol/L, with an anion gap of 38 mmol/l and lactic acidosis (9.6 mmol/L). Her glucose was corrected intravenously and she received three liters of lactate-free isotonic crystalloids and was admitted to our intensive care unit. Upon arrival her lactate level had increased to 14.3 mmol/L. She was found to have a significant osmol gap with anion gap and screening for methanol and ethylene glycol was negative. She was further resuscitated with sodium bicarbonate which slowly corrected her pH. Clinically, thiamine deficiency was suspected after ruling out other causes of hyperlactemia including bowel perforation with computerized tomography scan of the abdomen and pelvis, tissue hypoperfusion, hepatic failure and hypoxia. After administration of 100 mg of intravenous thiamine, lactic acidosis and concomitantly anion gap normalized rapidly in the next few hours (Fig. 1). She was treated with intravenous thiamine supplementation over the course of her hospitalization and discharged after six days with no neurocognitive deficits.
DISCUSSION: Thiamine is a necessary cofactor for enzymes involved with aerobic carbohydrate metabolism, including pyruvate dehydrogenase (Fig 2)1. When thiamine stores become depleted secondary to nutritional deficiency such as anorexia nervosa, hyperemesis gravidarum, total parenteral nutrition, and alcoholism, anaerobic metabolism predominates and the production of lactate increases. An elevated lactate level resulting from thiamine deficiency may be very easily overlooked however can be treated rapidly.
CONCLUSIONS: Clinicians need to be aware of the many potential causes of elevations in lactate. In patients who present with lactic acidosis which is otherwise, thiamine deficiency must be suspected in high risk populations and thiamine should be administered.
Reference #1: Andersen, Lars W., Julie Mackenhauer, Jonathan C. Roberts, Katherine M. Berg, Michael N. Cocchi, and Michael W. Donnino. "Etiology and Therapeutic Approach to Elevated Lactate Levels." Mayo Clinic Proceedings 88.10 (2013): 1127-140
DISCLOSURE: The following authors have nothing to disclose: Herman Dyal, Juan Fernandez, Ruchir Patel, Nena Auraha, Bruno DiGiovine
No Product/Research Disclosure Information